You can drink coffee while taking amlodipine

Do not take medication together with coffee and alcohol

28.10.2007

Coffee and alcohol can increase the effectiveness of some active ingredients or increase their side effects ...

Medicines should not be taken with large amounts of caffeinated drinks or alcohol. "Caffeine increases the effect of many active ingredients, while alcohol can lead to stronger side effects of the drugs," warns Prof. Otto-Albrecht Müller from the Association of German Internists (BDI).

Caffeine is mainly found in coffee, tea and cola. It has different effects on the human body: It stimulates the heart and the psyche and has a blood pressure-increasing and dehydrating effect. At the same time, it enhances the effect of other stimulating agents and weakens the effect of calming agents. Patients can experience palpitations and restlessness if they take the thyroid hormone thyroxine or certain asthma medications with caffeine. Some antibiotics and birth control pills delay the breakdown of caffeine in the body. In addition, the tannins in coffee and black tea can hinder the absorption of iron from vitamin supplements.

Alcohol, on the other hand, can mainly increase the side effects of certain drugs. Serious side effects can occur, especially when taken at the same time as antibiotics.

"It is therefore best to take medication with sufficient water," advises Prof. Müller. It depends on the type of medication whether it has to be taken on an empty stomach or during or after a meal.

You can also find various news about medication at www.aerzte-im-netz.eu/.